Clinical aspects of amiodarone pulmonary toxicity

Academic Article

Abstract

  • Amiodarone-induced pulmonary toxicity is a potentially life-threatening complication associated with use of this important antiarrhythmic agent. Clinical manifestations of amiodarone pulmonary toxicity are protean. Although the most common manifestation is that of a subacute illness with dyspnea, diffuse roentgenographic infiltrates, restrictive ventilatory defect, and diffusing impairment, virtually any respiratory symptom in a patient receiving amiodarone should provoke consideration of possible pulmonary toxicity. Histologic changes associated with amiodarone pulmonary toxicity include alveolar septal thickening with inflammatory cells, intra-alveolar foamy macrophages and lamellar inclusions in a variety of cells. However, foamy macrophages and lamellar inclusion bodies may be present in the absence of clinically important toxicity. No single diagnostic study can establish the diagnosis of amiodarone pulmonary toxicity. Thus, at present it remains a diagnosis of exclusion, requiring considerable clinical skill and an integrative approach to the interpretation of all available data.
  • Authors

    Published In

    Author List

  • Kennedy JI
  • Start Page

  • 119
  • End Page

  • 129
  • Volume

  • 11
  • Issue

  • 1